The American Society of Health-System Pharmacists reports that the drug can reverse the common symptoms of an overdose, including:
- Depression of the Central Nervous System (CNS)
- Depression of the Respiratory System
Paramedics and law enforcement are not the only ones saving lives; the friends and families of addicts who are equipped with Narcan ® nasal kits have saved thousands of lives. There are a number of organizations throughout the country who provide and train non-medical personnel to use naloxone, with more than 600 such groups; in 2013, the report found that there were 20 states that had no organizations in place to train friends and family members to use the life saving drug, according to the article. Research indicates that that allowing greater access to naloxone will only result in more lives saved.
“Overdoses are often witnessed by other drug users and family members of drug users,” notes lead researcher Eliza Wheeler, DOPE Project Manager at the Harm Reduction Coalition in Oakland, California. “There is a reluctance to call 911 among people who use drugs, so people were managing overdoses on their own — unsuccessfully in many ways. So programs started educating people who are likely to witness overdoses in how to deal with them.”
The findings were published in the U.S. Centers for Disease Control and Prevention's Morbidity and Mortality Weekly Report.